Minnesota, 2016

Hail and Damaging Winds in Minnesota, July 16, 2016

July 16, 2016 · NWS MPX · 9 events in 5 counties and zones

A significant bow echo developed near the South Dakota, Minnesota border early Saturday evening, July 16th. This bow echo moved southeast along the Minnesota River Valley and caused significant wind damage around Granite Falls where widespread trees and power lines were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A significant bow echo developed near the South Dakota, Minnesota border early Saturday evening, July 16th. This bow echo moved southeast along the Minnesota River Valley and caused significant wind damage around Granite Falls where widespread trees and power lines were blown down. This also included major power lines for Xcel Energy and Great River Energy outside of Granite Falls which caused additional problems. There was damage in the city industrial park, where at least one structure was destroyed and a few others damaged. Officials indicated that the damage to homes seemed moderate, with some trees falling on properties. At the airport, the Fagen Fighters Museum reported three T-hangars and the contents inside destroyed, including at least three planes. There was also a measured wind gust of 60 knots at the Montevideo airport

As this system raced southeast across south central Minnesota, a few more reports of wind damage occurred. However, the storm weakened considerably but torrential rainfall and training thunderstorms led to flooding, especially around St. James.

There were several wind gusts of 40 to 50 mph across south central Minnesota between 9:00 PM and 11:00 PM CST, with a measured wind gust of 53 mph at the Mankato airport at 1035 PM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 16, 2:49 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 16, 2:49 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
349 PM CDT SAT JUL 16 2016

.SHORT TERM...(This evening through Sunday)
Issued at 344 PM CDT Sat Jul 16 2016

Heavy rain possible with the storms tonight, but not expecting any
problems unless the rain falls across the hard-hit areas of north
central MN, or directly over the Twin Cities Metro. Severe wind is
also possible, but don't expect a high-end severe weather event.

Confidence is high that an evening MCS from the Dakotas will move
across Minnesota overnight. There is still uncertainty on how it
will evolve once it reaches MN and whether heads to western WI or
northern IA. As of now, not expecting high end severe weather or
flooding event because the atmospheric ingredients don't all line
up. There is still potential for some damaging wind and localized
heavy rain, but there appears to be a low ceiling on the
magnitude.

First the flooding. PWAT values will increase to 1.75 inches across
the region with H925 winds of 40kts. However the low level jet speed
is fairly uniform across the region. Compare that to the July 11
event, and winds were southerly at 40kts across southern MN, but
only 10 knots across northern MN. North central MN was in the area
of deceleration, or convergence, for several hours which resulted
in a prolonged period convection with heavy rain and significant
widespread flooding. Not to mention PWAT values from that event
were on the order of 2 inches, which is significantly more than
expected with tonights system. Tonight's set up is less concerning
for flash flooding since there is not a defined warm front and
area of low level convergence, and the storms should progress
eastward fairly fast. In summary, a few locations will probably
see 2-3 inches of rain, but most places will be in the 1-2 inch
range which shouldn't be an issue unless it falls in the hard-hit
areas of north central MN and western WI. As of now, think the
most likely scenario is along and south of I-94 closer to the
Minnesota river valley, which would be an ideal location.

Second the severe. Deep layer shear of 40 to 50 kts, with a veering
wind profile is favorable for severe weather. The 30-35kt 3km
shear vectors are oriented west to east, which would be
perpendicular to the line of storms and help maintain the cold
pool which would allow the storms to race eastward and produce
damaging wind. The limiting factor is the instability. Forecast
soundings are fairly moist at mid levels, so there is not much
potential for exceeding our forecast 1000 J/kg of MUCAPE ahead of
the line of storms. For that reason, should see a line of storms
capable of producing damaging wind move east overnight, but
wouldn't expect high end severe weather with 70 or 80 mph wind
gusts. The best potential is along the MN river valley toward
I-90 along the instability gradient.

Looking ahead to Sunday, the elevated mixed layer moves in which
allows 2000 to 2500 J/kg of CAPE to develop by Sunday afternoon.
This is in the wake of the surface boundary and beneath a stout
750mb capping inversion off the GFS. Meanwhile the NAM has the
atmosphere uncapped over the eastern portion of the forecast area,
with over 3000 J/kg. Trended toward the GFS for Sunday since there
is no upper level support to break through CAP. Continued with a
dry forecast for western MN Sunday and tapered off POPs eastward
throughout the day since the majority of the convection should
develop across northeast IA. Fi the capping inversion doesnt come
to fruition, should have a favorable setup for severe storms
across southeast MN and western WI.

.LONG TERM...(Sunday night through Saturday)
Issued at 344 PM CDT Sat Jul 16 2016

The main story during the latter portion of the forecast still looks
to be the potential for a couple of hot days across the area. In the
big picture, a strong ridge still looks to build across the center
of the country during the middle part of the week. The solutions are
perhaps slightly less aggressive with the ridge than they were a few
days ago, but its strength is still highly anomalous, and we should
still see mid 90s to around 100 degrees across portions of our area
during the Wednesday/Thursday time frame. The ECMWF has come around
to the GFS forecast in the Friday/Saturday time frame, bringing a
cold front through the area and cooling things back down. It
previously hung onto the ridge a day or so longer than the GFS. The
Canadian remains a bit slower, so that possibility still can't be
discounted, but the consensus forecast certainly brings the hottest
temperatures for Wednesday and Thursday.

Otherwise, things look reasonably quiet weatherwise through the
period. Precipitation should be south/east of the are tomorrow night
as the cold front continues to push southeast. High pressure and
northwest upper flow will then keep things fair and dry for a few
days, with precipitation chances slowly returning from the west by
Tuesday night and Wednesday as we get into good return flow and see
a quick increase in heat/humidity from west to east. Depending on
the amount of convection that moves through with the initial surge
of heat/humidity we could see Wednesday's highs held in check a bit,
particularly across the central and eastern portion of the area.
However, by Thursday it looks like most of the area should be
capped, with just some small PoPs remaining across the east. We will
then see the next chance of showers/thunderstorms drop in from
northwest to southeast Thursday night into early Friday as the cold
front moves through the area. Right now it appears the best chances
during that time frame will be to our north where forcing will be
stronger and the cap will be weaker. The ECMWF brings the front
through dry, which wouldn't be shocking, but included some chance
PoPs in deference to the GFS solution and that of several GEFS
members.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 101 PM CDT Sat Jul 16 2016

VFR conditions with thunderstorms expected later tonight followed
by low clouds and eventually west northwest winds Sunday.
Thunderstorms will develop in the Dakotas and eventually shift
southeast across MN. At this time the best potential for storms is
south of I-94, and centered on the Minnesota River Valley, so KRWF
is most likely to be affected by the storms. MVFR stratus will
follow in the wake of the storms, but this should lift by late
Sunday morning as westerly winds bring in drier air.

KMSP...
Moved up the timing of the storms at MSP as things appear to be
trending quicker. Storms should be weakening, so not anticipating
any hail, and the damaging wind potential is better south of KMSP.
Forecast soundings show low stratus in the wake of the storms,
with improvement around 18Z Sunday.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind N at 5kts.
Tue...VFR. Wind S at 10g15kts.
Wed...VFR with MVFR Cigs possible. Wind S at 15g25kt.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...999
AVIATION...JRB
Hazardous weather outlook, Jul 16, 1:09 PM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
209 PM CDT SAT JUL 16 2016

MNZ047>049-051-054>070-073>078-082>085-091>093-WIZ023-024-026-
171915-
STEVENS-POPE-STEARNS-SHERBURNE-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-ST. CROIX-PIERCE-PEPIN-
209 PM CDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING AND OVERNIGHT. STRONG WIND
AND HEAVY RAINFALL ARE POSSIBLE...ESPECIALLY NEAR THE MN RIVER
VALLEY AND I-90.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DANGEROUS HEAT WAVE IS EXPECTED TO BUILD DURING THE MIDDLE OF
NEXT WEEK AS HIGHS RISE INTO THE MID 90S TO LOW 100S...WITH HEAT
INDICES IN THE 100 TO 110 DEGREE RANGE. THE RISK FOR HEAT ILLNESS
WILL INCREASE FOR THOSE OUTDOORS FOR PROLONGED PERIODS OF TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MNZ041>045-050-052-053-WIZ014>016-025-027-028-171915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-BENTON-ISANTI-CHISAGO-
POLK-BARRON-RUSK-DUNN-CHIPPEWA-EAU CLAIRE-
209 PM CDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED OVERNIGHT. THE THREAT FOR SEVERE
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DANGEROUS HEAT WAVE IS EXPECTED TO BUILD DURING THE MIDDLE OF
NEXT WEEK AS HIGHS RISE INTO THE MID 90S TO LOW 100S...WITH HEAT
INDICES IN THE 100 TO 110 DEGREE RANGE. THE RISK FOR HEAT ILLNESS
WILL INCREASE FOR THOSE OUTDOORS FOR PROLONGED PERIODS OF TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JRB

The radar

The Minneapolis radar (KMPX), 171 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Chippewa

When
July 16, 6:40 PM CST to 6:45 PM CST
Where
Chippewa County, 0.96 mi NW of Montevideo to 1.74 mi SE of Montevideo
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
State Official
Coordinates
44.959, -95.736

Numerous trees and power lines were blown down across a widespread area of Montevideo.

Thunderstorm Wind, Chippewa

When
July 16, 6:41 PM CST
Where
Chippewa County, 0.52 mi W of Montevideo Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
44.970, -95.711

Hail, Chippewa

When
July 16, 6:45 PM CST
Where
Chippewa County, Montevideo
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
44.950, -95.720

Thunderstorm Wind, Yellow Medicine

When
July 16, 7:00 PM CST to 7:05 PM CST
Where
Yellow Medicine County, 1.15 mi W of Granite Falls to 0.92 mi SE of Granite Falls
Measured
61 kt (70 mph) estimated gust
Property damage
$1.5 million
Reported by
Insurance Company
Coordinates
44.817, -95.573

Several sources from the media, law enforcement and trained spotters reported widespread damage across the city of Granite Falls. Numerous trees and power lines were blown down along with some roof damage to businesses. The area was concentrated west and south of the Minnesota River in Yellow Medicine County.

Thunderstorm Wind, Yellow Medicine

When
July 16, 7:00 PM CST to 7:05 PM CST
Where
Yellow Medicine County, 0.71 mi WNW of (Gdb)granite Falls Airport to (Gdb)granite Falls Airport
Measured
58 kt (67 mph) measured gust
Property damage
$1.5 million
Reported by
AWOS
Coordinates
44.755, -95.563

The Fagen Fighters Museum at the airport had three T-hangars destroyed, including the contents inside, and three planes.

Thunderstorm Wind, Chippewa

When
July 16, 7:05 PM CST to 7:10 PM CST
Where
Chippewa County, 0.98 mi SE of Granite Falls to 2.68 mi ESE of Granite Falls
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.810, -95.536

Several sources from the media, law enforcement and trained spotters reported widespread damage across the city of Granite Falls. Numerous trees and power lines were blown down along with some roof damage to businesses. The area affected included the east side of Granite Falls, which is east of the Minnesota River and in Chippewa County.

Thunderstorm Wind, Renville

When
July 16, 7:10 PM CST to 7:15 PM CST
Where
Renville County, 2.41 mi WSW of Sacred Heart to 5.35 mi S of Sacred Heart
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.768, -95.396

A few reports of downed trees and power lines from near Sacred Heart, south to the Minnesota River.

Thunderstorm Wind, Nicollet

When
July 16, 8:25 PM CST to 8:30 PM CST
Where
Nicollet County, 8.31 mi NW of St George to 5.84 mi NW of St George
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.477, -94.659

A few trees were blown down in the northwest side of Nicollet County.

Hail, Stevens

When
July 16, 8:43 PM CST
Where
Stevens County, 2.05 mi WSW of Chokio
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.570, -96.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644839, 644841, 644837, 647091, 647115, 647090, 647092, 647093, 644838.